Hail, Moore
- When
- May 29, 2:30 PM EST
- Where
- Moore County, 1.51 mi NNE of Southern Pines Arpt
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 35.250, -79.370
Quarter inch hail was reported.
Storms over South Carolina in association with a mid-level system tracked into central North Carolina in the afternoon and evening hours. The storms initially produced a wind damage and isolated hail threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Storms over South Carolina in association with a mid-level system tracked into central North Carolina in the afternoon and evening hours. The storms initially produced a wind damage and isolated hail threat. Thereafter, the event evolved into a flash flood threat, with training and back building storms resulting in 3 or more inches per hour rainfall rates from Albemarle to Greensboro to Burlington to Henderson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 1:43 PM EST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 243 PM EDT Thu May 29 2025 .SYNOPSIS... A mid and upper-level disturbance will move northeast across the Carolinas this afternoon and evening. Low pressure will strengthen across the lower Ohio Valley later tonight and across and offshore the Middle Atlantic Friday and Friday night. A trailing, strong cold front will move across the southern Middle Atlantic and Carolinas Friday afternoon and evening. && .NEAR TERM /TONIGHT/... As of 240 PM Thursday... ...Level 1/Marginal Threat for severe storms through this evening... A series of convective-enhanced impulses/MCVs will move through the region this afternoon, ahead of a southern stream shortwave trough currently positioned over the mid south. This trough is expected to track east-northeast through the area this evening and tonight. Rain and storms chances will increase significantly between 18-21z, as these disturbances move into the area. Scattered to numerous showers and thunderstorms are likely, with the best coverage and potentially strongest storms enhanced by the sea-breeze boundary that's expected to advance inland. The strongest storms, particularly any that forms into a cluster, will be capable of strong to locally damaging wind gusts. The severe threat is expected to diminish this evening as boundary layer(BL) stabilization sets in with the loss of daytime heating. Additionally, weak mid-level lapse rates will further limit storm intensity. However, rain chances will persist through the overnight hours, as 500mb height falls on the order of 40-60m overspread the region. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 240 PM Thursday... ...There remains a Level 2/Slight Risk of Severe Storms Friday afternoon and evening... A strong mid-level trough centered across the Ohio and Tennessee Valleys Friday morning will shift eastward, reaching the Carolinas Friday evening and Friday night. At the surface, a pre-frontal sfc trough located along the lee of the Appalachians will advance eastward during the afternoon and evening, preceding the main cold front expected to sweep east across the area later in the evening. After any lingering morning convection, a brief reprieve is expected before more widespread development of showers and storms in the afternoon as strong synoptic scale lift(80-110 meter 500mb height falls) and associated mid and upper jet spreads in from the west. This lull will allow for partial daytime heating, with highs in the upper 70s to lower/mid 80s. Combined with surface dewpoints in the lower to mid 60s F, this should yield moderate destabilization across central NC. A pre-frontal band of showers and thunderstorm is expected to cross the mountains in the late morning to early afternoon, progressing eastward through the area between 18 to 00z. Additionally, closely- spaced convective re-development is likely along the actual cold front, which should exit eastern counties by around 03z Saturday. The leading pre-frontal convective band appears most likely to bring the greatest severe threat. Given strong 0-6 km shear of 50-60 kts, Large hail and damaging wind gusts will be the primary hazards. An isolated tornado will also be possible. The severe threat appears greatest from 2-8pm in the west, to 4-10 pm in the east. Skies are expected to clear out from west to east after midnight with CAA during the latter half of the night allowing for seasonably cool overnight lows Saturday morning in the lower to mid 50s across the across the NW to around 60 east. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 155 PM Thursday... * Marginal (1/5) risk for severe weather on Saturday in the northeast. Scattered thunderstorms may pose a threat for hail and damaging winds. * Multiple rounds of unsettled weather are possible over the weekend associated with multiple shortwave troughs. The mid and upper level trough will continue to pivot over the region, with multiple embedded shortwave troughs expected to impact the region. The first shortwave will move through the region Saturday, increasing rain chances in the north and east. Scattered thunderstorms may develop in the afternoon and evening. Long, straight hodographs suggest that with any cells that form, hail and damaging winds are possible. Another shortwave trough will move through the region Sunday afternoon, bringing a slight chance of showers during the afternoon through night. The final shortwave should pivot across the region on Monday, allowing for a slight chance of afternoon thunderstorms in the Coastal Plain. High pressure and deep ridging is expected to start to build in on Tuesday, leaving a dry forecast for the majority of the rest of the extended period. Otherwise, rain chances increase again Thursday afternoon as another cold front approaches the region. In terms of temperatures, the long term will be dominated by a warming trend after the slight cool down from the cold fropa on Friday. Expect maximum temperatures to increase from the mid 70s to low 80s on Saturday, to the upper 80s to low 90s on Thursday. Low temperatures will increase from the 50s on Saturday night, to the upper 60s to low 70s by Thursday night. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 200 PM Thursday... 24-hour TAF period: MVFR ceilings continue to be observed early this afternoon at many sites across central NC, especially the northern Piedmont. Daytime heating and mixing should help lift these ceilings to the low VFR range over the next few hours, latest to occur at INT and GSO. Meanwhile, destabilization and a series of mid/upper disturbances will bring scattered showers and storms to the region this afternoon and evening, with coverage increasing from west to east between 18z and 22z. Locally gusty winds and MVFR conditions will be possible in any storms, which was highlighted with a PROB30 group at all TAF sites. An area of more stratiform rain is then expected to move across central NC overnight tonight, particularly in the south and east, with accompanying MVFR ceilings/visibilities. Once this rain exits, ceilings are expected to lower to the IFR range in many areas early Friday morning. LIFR and fog/mist will even be possible around 09z to 13z, mainly around the Triad where some partial clearing could occur. Ceilings will then lift to MVFR around mid morning and VFR by late morning and early afternoon. Outlook: Strong to severe thunderstorms will be possible along and ahead of a cold front on Fri, and a few showers/storms may redevelop with daytime heating, especially around RWI, on Sat. Additionally, gusty surface winds are expected from the southwest Fri and west northwest Sat. VFR conditions and dry weather are expected early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...CBL SHORT TERM...CBL LONG TERM...LBH AVIATION...Danco/MWS
Hazardous Weather Outlook National Weather Service Raleigh NC 628 AM EDT Thu May 29 2025 NCZ007>011-021>028-038>043-073>078-083>086-088-089-301200- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 628 AM EDT Thu May 29 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered storms will develop this afternoon through evening. The strongest storms and any that cluster will be capable of strong to locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms are expected Friday. Although large hail and damaging wind gusts will be the primary hazards, an isolated tornado or two will also be possible. A few storms with small hail will also be possible Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, especially during the afternoon Friday.
Special Weather Statement
National Weather Service Raleigh NC
254 PM EDT Thu May 29 2025
NCZ074-075-292000-
Montgomery NC-Moore NC-
254 PM EDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MOORE AND SOUTHEASTERN
MONTGOMERY COUNTIES THROUGH 400 PM EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm near
Biscoe, or 10 miles southeast of Troy, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Whispering Pines, Robbins,
Candor, Taylortown, Vass, Cameron, and Seven Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3529 7989 3552 7941 3552 7938 3523 7920
3518 7982
TIME...MOT...LOC 1853Z 246DEG 19KT 3528 7974
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JDThe Raleigh/Durham radar (KRAX), 92 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
19 flash flood, 5 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter inch hail was reported.
A tree was reported down in the town of Vass.
Quarter size hail was reported.
A tree was down at Dunn Road and McLean Street.
A tree was down at Dunn Road and Rhodes Pond Road.
Tree down on power lines were down at Oak Forest Road and Hayes Road, resulting in power outages.
Street/road flooding was reported.
Trees were down in Stokesdale.
Flooding was reported on Pauls Crossing Road.
Flooding was reported at the intersection of Austin Road and Old Salisbury Road in Albemarle.
High water was reported across the road at US Highway 52 near Boyd Street.
Water was reported over the roadway on Old Whitney Road, making the road impassable.
Water was reported on Bunny Road near David Robinson Drive.
Street flooding was reported near MLK Jr Drive and on the ramp to I-40.
Roads were impassible on Exchange Park Lane and South Churchton Street in Hillsborough.
West Webb Avenue near Flora Avenue and Park Road was closed due to flooding.
Flooding was reported around Rougemont.
High water was reported on roadways in Elon.
Penn Avenue in Oxford was closed due to high water.
A road was washed out near Lib Road and Pentecost Road in Cedar Grove.
A car was stuck in flood waters at Dabney Drive and Corbitt Road.
Water was reported on the roadway at Hamilton Street and North Garnett Street.
Flooding occurred on both sides of 1100 Mason Road, making it impassable.
Kirby Lane at US Highway 1 was closed due to high water.
Nicholas Street at Epsom Road was closed due to high water.
Marsha Avenue at Cameron Drive was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255174, 1255169, 1255171, 1255176, 1255177, 1255170, 1256421, 1255173, 1256423, 1256430, 1256433, 1256435, 1256438, 1256439, 1256442, 1256447, 1256450, 1256453, 1256455, 1256456, 1256457, 1256469, 1256458, 1256459, 1256460, 1256461.